Q:

What are some possible interactions with alcohol and Z Pak?

A:

Quick Answer

Although alcohol does not interact directly with the antibiotic Z-Pack, whose generic name is azithromycin, it may exacerbate the side effects of the medication, reports Healthline. Azithromycin leaves the body via the liver and occasionally causes liver damage. Drinking alcohol also stresses the liver, causing further damage.

Continue Reading

Full Answer

Alcohol does not hinder azithromycin from accomplishing its function of destroying bacterial infections from bronchitis, pneumonia, sexually transmitted diseases and other maladies, explains Healthline. Side effects of taking the medication include headaches, stomach pain, nausea, diarrhea and vomiting. The dehydration and hangovers that alcohol causes can make these side effects worse. Symptoms of liver damage from azithromycin intake may include itchy skin, extreme fatigue, stomach pain, and the yellowing of the eyes and skin that jaundice causes. The liver processes alcohol by breaking it down and eliminating it from the body, and if an individual consumes more alcohol than the liver can handle, the liver becomes seriously damaged, according to the American Liver Foundation.

Patients taking azithromycin should also be cautious about the drug interacting with other medications that affect the liver, warns Healthline. Additionally, even though they may feel better after a few days of taking azithromycin, they should continue taking it and refrain from drinking alcohol until they finish the full course.

Learn more about Drug Interactions

Related Questions

Explore